News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Withdrawal from contraceptives


 clarejh - Tue Jun 12, 2007 9:26 am

I am 34 and married. I stopped taking the pill(Logynon) 8 weeks ago after 2 years of being on it and had a normal withdrawal bleed. I then had a light period for a couple of days starting just over 4 weeks ago.

I experienced no withdrawal symptoms (except weight gain) from the pill for the first 6 weeks, however over the last 2 weeks exactly I suddenly started to experience a number of symptoms including abdominal discomfort, nausea and dizziness, hormonal mood swings, aversion to certain foods, cigarettes and alcohol - replaced by the desire to drink lots of water (approx 3 litres per day), frequent urination and poor bladder control and constipation.

I have not yet had a period this month but do tend to usually have a 4.5 to 5 week cycle. I did a pregnancy test this morning with a negative result. Are these symptoms typical of ceasing oral contraceptives? and if so how long are they likely to last? Is there still a possibility that I may be pregnant?

I'm obviously concerned that there may be precautions I should be taking if there is a possibility that I may be pregnant and would appreciate your advice

Many thanks
 Debbie Miller, RN - Tue Jun 12, 2007 3:04 pm

User avatar Hi,
I will try to address some of your questions. I'll start with the last one. Whenever you are of childbearing age and sexually active, you should be taking a multivitamin containing at least 400 mcg folate or folic acid. It has been shown to reduce serious birth defects when levels are adequate from the very moment of conception. Since at least 50% of pregnancies are unintentional, the best course is for all sexually active women to consider themselves potentially pregnant and have their body in good condition that way.

If you are planning to become pregnant it is also important to try to eat right, get to as normal a weight as possible, stop smoking and reduce alcohol consumption in preparation for a healthy pregnancy.

As for cessation of oral contraception, most side effects are related to the changing hormone levels and are usually transient. Irregular periods could happen, though this would not be common. I would suspect your symptoms are unrelated to the cessation of the pill and would suggest that you talk with your health care provider to try and determine the actual cause.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here